Montana, 2013

High Wind in Montana, May 7 to 10, 2013

May 7 to 10, 2013 · NWS TFX · 4 events in 4 counties and zones

S. as a weather disturbance aloft moved into Central Canada.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An east-west oriented upper ridge over far southern Canada moved south into the U.S. as a weather disturbance aloft moved into Central Canada. The associated cold front moved into Glacier County bringing with it gusty northerly winds along the east slopes of the Rocky Mountains. Wind gusts to at least 40 mph, with more isolated gusts to around 60 mph, were observed in multiple locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 7, 1:58 PM MST, 2 minutes earlier.

Area forecast discussion, May 7, 1:58 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
258 PM MDT Tue May 7 2013

.DISCUSSION...

Tonight through Thursday...Surface front continues to move south
and has moved through Helena. Not much difference in ambient
temperature ahead of and behind the front. Wind speeds with this
feature were quite strong with gusts generally in the 45 to 55 mph
range when the front moved through. Winds are slowly decreasing
and will continue to do so through the evening. Meanwhile, the
upper low located over Nevada is slowly pushing east. Moisture
from this feature is being drawn up into extreme southern Montana.
Satellite imagery shows a cumulus field developing across the
south and isolated thunderstorms will remain a possibility through
the evening. Convective activity will become a bit more widespread
on Wednesday as the low continues to tap into moisture and the
northwest flow aloft over the area will be unstable. An upper
ridge will strengthen over the Pacific Northwest on Thursday
allowing the northwest flow aloft to persist over the area with
scattered afternoon thunderstorms the result. Temperatures will
continue to above seasonal averages. Emanuel

Thursday Night through Tuesday...Models are fairly consistent
with the forecast solution during this period. A northwesterly
flow aloft will keep unsettled weather across the area through
Saturday with a chance of showers and afternoon/evening
thunderstorms. The best chance for measurable precipitation will
accompany a shortwave trough that will move into the area from the
western Canadian Prairies. It will move southeast toward the
northern CONUS plains, but it will drag a cold front through the
area on Friday. Have therefore kept high chance/low likely POPs in
the area for Friday. However, this system does not seem to be very
cold, so am not anticipating significant mountain snowfall and,
consequently, am also not anticipating a need for winter weather
highlights for the mountains. Temperatures will generally fall
back closer to seasonal averages for Friday and Friday night. As
the upper level ridge of high pressure moves east into Montana
Saturday night through Sunday night, any chance for precipitation
will remain in the mountains and temperatures should rebound
significantly. Am thinking that most lower elevations will reach
into the 80 to 85 degree range on Sunday with mild overnight lows.
The next shortwave trough to affect the area will move in from the
eastern Pacific Ocean Monday and through the state Monday night
and Tuesday. A Pacific cold front will accompany the shortwave as
well, which should cool temperatures back closer to normal by
Tuesday. The front will also bring at least a slight chance for
showers/thunderstorms as well during this time. Coulston

&&

.AVIATION...
UPDATED 1755Z.
A strong cold front continues to move south through Central Montana
with gusty northerly winds developing by those times. Winds will be
strongest for the first 2 to 3 hours after frontal passage, where
gusts will likely exceed 25 kt at times. Winds will decrease behind
the front as it moves south through the area, and winds should
decrease significantly overall after 00Z as surface high pressure
builds into the area. VFR conditions are generally expected through
18Z Wednesday. However, the airmass will become unstable across
southwest Montana between 20Z and 03Z, causing scattered
showers/thunderstorms to develop. Mid level clouds will then linger
there overnight. Coulston/Suk

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  43  72  45  74 /  10  20  20  20
CTB  39  70  42  75 /  10  20  20  20
HLN  46  75  45  75 /  10  20  20  30
BZN  42  75  41  74 /  10  20  20  30
WEY  35  66  36  66 /  50  30  30  30
DLN  43  72  42  72 /  20  30  30  30
HVR  42  72  43  76 /  10  10  30  20
LWT  43  68  43  70 /  10  10  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...

weather.gov/greatfalls
Hazardous weather outlook, May 7, 2:38 AM MST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
338 AM MDT TUE MAY 7 2013

MTZ008>015-044>055-080945-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
338 AM MDT TUE MAY 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 7, 8:25 AM MST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
925 AM MDT TUE MAY 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     NON-TSTM WND GST CONRAD                  48.17N 111.95W
05/07/2013  E60 MPH          PONDERA            MT   PUBLIC

            WIND GUST WAS ESTIMATED BY THE PUBLIC.

&&

UTTECH
Local storm report, May 7, 11:53 AM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1253 PM MDT TUE MAY 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     NON-TSTM WND GST 3 SW CUT BANK           48.61N 112.38W
05/07/2013  M61 MPH          GLACIER            MT   ASOS

&&

EMANUEL

Event by event

4 high wind. Local standard time, as filed.

High Wind, Eastern Glacier

When
May 7, 2:00 PM MST
Where
Eastern Glacier forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

High winds of 53KT (61MPH) were measured at the Cut Bank Airport ASOS.

High Wind, Southern Rocky Mountain Front

When
May 7, 2:17 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter

High winds of 50KT (58MPH) were measured at Bynum, MT.

High Wind, Eastern Pondera

When
May 7, 2:55 PM MST
Where
Eastern Pondera forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public

High winds of 50KT (58MPH) were estimated at Conrad, MT.

High Wind, Cascade

When
May 10, 1:07 PM MST
Where
Cascade forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Public

High winds of 51KT (59MPH) were measured at Cascade, MT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450071, 450072, 450073, 450077.